Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 19, 2013, 8:43 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2013, 8:43 PM MDT (02:43 UTC)
- Expired
- Jun 19, 2013, 9:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Garfield County, MT, Petroleum County, MT
The radar
The Billings radar (KBLX), 126 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 8:55 PM MDT | HAIL 1 | 3 E Petrolia Lake, MT | ESTIMATED WIND GUSTS TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 8:25 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2741 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
164
WUUS55 KGGW 200243
SVRGGW
MTC033-069-200345-
/O.NEW.KGGW.SV.W.0021.130620T0243Z-130620T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
843 PM MDT WED JUN 19 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PETROLEUM COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
* UNTIL 945 PM MDT.
* AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FLATWILLOW TO 26 MILES
SOUTHEAST OF FLATWILLOW...OR ALONG A LINE EXTENDING FROM 10 MILES
SOUTHWEST OF WINNETT TO 25 MILES EAST OF ROUNDUP...AND WERE MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WINNETT...MOSBY AND SAND SPRINGS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT
THURSDAY MORNING FOR NORTHEAST MONTANA.
&&
LAT...LON 4685 10862 4690 10862 4731 10835 4733 10833
4742 10828 4714 10739 4684 10766 4684 10786
4680 10783 4675 10784 4674 10850 4675 10864
4683 10864
TIME...MOT...LOC 0243Z 210DEG 41KT 4693 10844 4659 10799
$$
MICKELSON
WEATHER.GOV/GLASGOW1 follow-up statement
077
WWUS55 KGGW 200315
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
915 PM MDT WED JUN 19 2013
MTC033-069-200345-
/O.CON.KGGW.SV.W.0021.000000T0000Z-130620T0345Z/
GARFIELD-PETROLEUM-
915 PM MDT WED JUN 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR PETROLEUM AND SOUTHWESTERN GARFIELD COUNTIES...
AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTH OF WINNETT TO
9 MILES SOUTHEAST OF MOSBY...OR ALONG A LINE EXTENDING FROM 16 MILES
NORTH OF WINNETT TO 28 MILES EAST OF WINNETT...AND MOVING NORTHEAST
AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SAND SPRINGS...MOSBY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT
THURSDAY MORNING FOR NORTHEAST MONTANA.
&&
LAT...LON 4703 10853 4731 10835 4733 10833 4742 10828
4714 10739 4684 10766 4684 10786 4680 10783
4675 10784 4674 10825
TIME...MOT...LOC 0315Z 208DEG 41KT 4725 10821 4691 10776
$$
MICKELSON
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:53 PM MDT, 50 minutes earlier.
Area forecast discussion, Jun 19, 7:53 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 753 PM MDT WED JUN 19 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... UPDATE...CENTRAL MONTANA CONVECTION CONTINUES TO MOVE NORTH...SOME CELLS HAVE STARTED IN PETROLEUM COUNTY THIS EVENING. WATER VAPOR IS SHOWING DIFULENT FLOW ALOFT WITH A WAVE MOVING INTO THE REGION FROM THE SOUTH. THE HRRR IS DOING OK TONIGHT AND SUPPORTS CURRENT THINKING AND NATIONAL CENTER THINKING THAT A COMPLEX OF THUNDERSTORMS IS MOST LIKELY FOR NORTHEAST MONTANA FOR THE LATE EVENING HOURS INTO THE EARLY OVERNIGHT HOURS. THE LEADING EDGE OF THIS COULD PRODUCE VERY GUSTY WINDS...AND THEN RAIN HEAVY AT TIMES. THIS CONTINUES TO SUPPORT THE PHILLIPS COUNTY FLASH FLOOD WATCH AND ZONE WORDING. DID TWEAK ELEMENTS AROUND TO BEST FIT THE CURRENT SITUATION. PROTON A CLOSED UPPER LEVEL LOW CONTINUES TO SPIN ACROSS THE PACIFIC NORTHWEST. SHORTWAVE ENERGY PIVOTING AROUND THIS CLOSED LOW IS PROPAGATING THROUGH SOUTHWEST FLOW ALOFT AND WILL BE RESPONSIBLE FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING. PLENTY OF CAPE EXISTS BUT WIND SHEAR PROFILES ARE NOT ALL THAT IMPRESSIVE. THERE IS GOOD DIRECTIONAL SHEAR BUT SPEED SHEAR IS LACKING. GIVEN CAPE/SHEAR PROFILES...WILL EXPECT DEVELOPING SUPERCELLS TO FORM INTO LINE SEGMENTS THIS EVENING AS THEY PUSH FROM THE SOUTHWESTERN ZONES THIS EVENING NORTHEASTWARD THROUGH THE OVERNIGHT. TEMPERATURES THIS AFTERNOON HAVE BEEN WELL INTO THE 80S...SURFACE DEW POINTS HAVE BEEN HOVERING AROUND 60 DEGREES...AND SO THERE IS PLENTY OF WARM...MOIST...LOW LEVEL AIR. STEEP MIDLEVEL LAPSE RATES ARE ALSO EVIDENT IN NAM BUFKIT SOUNDINGS. CONSIDERING ALL OF THIS...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE PRIMARY THREAT AT THIS POINT WILL BE THE HEAVY RAINFALL. NAM BUFKIT SOUNDINGS SHOW PRECIPITABLE WATER VALUES BETWEEN AN INCH AND AN INCH AND A HALF. THE LATEST NAM/GFS/ECMWF SHOWS THE POTENTIAL FOR HEAVY RAINFALL ACROSS THE CWA...WITH THE BEST AGREEMENT IN PHILLIPS AND NORTHERN VALLEY COUNTIES. THIS IS FURTHER SUPPORTED BY THE SREF. THE HRRR MODEL HAS ALSO BEEN INSISTING ON DEVELOPING CONVECTION AROUND 00Z IN THE SOUTHWEST AND HAVING IT FORM INTO A LINE AS IT PUSHES NORTHEAST OVERNIGHT. THEREFORE...SOME OF THE FAR NORTHEASTERN ZONES MAY ACTUALLY STAY DRY UNTIL MORNING. GIVEN POTENTIAL FOR EXCESSIVE RAINFALL RATES TO OCCUR OVER A SHORT DURATION...WILL HOIST A FLASH FLOOD WATCH FOR PHILLIPS COUNTY. WILL OPT TO LEAVE OUT NORTHERN VALLEY AT THIS POINT BECAUSE BEST AGREEMENT IS ON RAINFALL FURTHER WEST BUT THE NEXT SHIFT WILL HAVE TO MONITOR CLOSELY. A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT AND GIVEN WINDS ALONG FORT PECK LAKE RECENTLY GUSTING ABOVE 40 MPH...THIS HEADLINE LOOKS GOOD. SHOWERS AND THUNDERSTORMS MAY LINGER IN THE NORTHEASTERN ZONES ON THURSDAY. OTHERWISE BEHIND THE COLD FRONTAL PASSAGE EXPECT MUCH COOLER TEMPERATURES FOR AFTERNOON HIGHS. THE UPPER LOW ACROSS THE PACIFIC NORTHWEST WILL REMAIN FIRMLY IN PLACE THROUGH FRIDAY THOUGH AS ADDITIONAL SHORTWAVE ENERGY PUSHES INTO THE FORECAST REGION. THUS...AFTER A BREAK IN BETWEEN SYSTEMS ON THURSDAY NIGHT...INCREASED POPS AGAIN ON FRIDAY WITH THE NEXT APPROACHING SHORTWAVE FEATURE. MALIAWCO .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... GOING FORECAST IN GOOD SHAPE BUT DID TWEAK UP THE POPS/WEATHER FOR LATE SATURDAY INTO EARLY SUNDAY AS SHOWERS SEEM TO BE A PRETTY GOOD BET WITH THE UPPER LOW IN PROXIMITY. JAMBA PREVIOUS DISCUSSION... LONG TERM FORECAST PERIOD BEGINS AS THE MAIN ENERGY FROM THE MEANDERING LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES REGIONS FINALLY KICKS OUT THROUGH THE EASTERN SLOPES OF THE ROCKY MOUNTAINS AND THEN THE NORTHERN HIGH PLAINS THROUGH THE REMAINDER OF THE WEEKEND. EXPECT THIS WEEKEND TO BE FAIRLY WET WITH A LITTLE UNCERTAINTY REGARDING PRECIPITATION AMOUNTS AS THE 00Z RUN OF THE EC HAS YET TO COME IN. SOME COMPARISONS SHOW SIGNIFICANT DISCREPANCIES TO THE POINT OF BEING EXACT OPPOSITES. WOULD HAVE TO GIVE IT LESS THAN AVERAGE FORECAST CONFIDENCE AT BEST. TRIED TO INCREASE POPS IN A BROAD-BRUSHED AND BLENDED KIND OF WAY WHERE BEST MODEL AGREEMENT IF ANY WAS TO BE FOUND...THEN REDUCED POPS SIMILARLY WHERE MODELS AGREED IN THE LACK THEREOF. THERE SEEMS TO BE A BRIEF SHORT WAVE RIDGE FROM SUNDAY THROUGH MONDAY MORNING WHICH SHOULD BRING AN END TO THE WET PERIOD FROM THE WEEKEND. NORTHEAST MONTANA THEN FINDS ITSELF IN A PERSISTENT ZONAL OR SLIGHTLY SOUTHWESTERN FLOW ALOFT WITH SOME SMALL SCALE EMBEDDED DISTURBANCES. ALTHOUGH THE MODELS ARE TRENDING A BIT DRIER TOWARD THE END OF THE FORECAST PERIOD AS THE GULF OF ALASKA LOW BATTLES AGAINST THE FOUR CORNERS HIGH. BMICKELSON && .AVIATION... VFR CONDITIONS ARE EXPECTED BUT MVFR CONDITIONS ARE POSSIBLE STARTING AT GLASGOW THIS EVENING. EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...MOST OF THEM ARE EXPECTED TO IMPACT LOCATIONS ALONG AND NORTH OF HIGHWAY 2 WITH HEAVY RAIN POSSIBILITIES. SOUTHEAST WINDS WILL DECREASE TONIGHT AS A COLD FRONT ARRIVES FROM THE WEST/SOUTHWEST. EXPECT WEST WINDS ON THURSDAY AT ABOUT 10 TO 20 KTS. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM MDT THURSDAY FOR CENTRAL AND SOUTHEAST PHILLIPS...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS. LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 2:23 PM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 223 PM MDT WED JUN 19 2013 MTZ017>027-061-062-201200- CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN VALLEY-EASTERN ROOSEVELT- 223 PM MDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY SOUTHEAST WINDS WILL CONTINUE OVER FORT PECK LAKE THROUGH THIS EVENING. A LAKE WIND ADVISORY IS IN EFFECT. THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST MONTANA THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE AND CONTAIN LARGE HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-059-060-201200- CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS- 223 PM MDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY SOUTHEAST WINDS WILL CONTINUE OVER FORT PECK LAKE THROUGH THIS EVENING. A LAKE WIND ADVISORY IS IN EFFECT. THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST MONTANA THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE AND CONTAIN LARGE HAIL AND HEAVY RAIN. A FLASH FLOOD WATCH GOES INTO EFFECT FROM 6PM THIS EVENING THROUGH 6AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 19, 7:49 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
749 PM MDT WED JUN 19 2013
MTZ021-200230-
PETROLEUM-
749 PM MDT WED JUN 19 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 830 PM MDT.
AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF GRASS RANGE...MOVING NORTH AT 40
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 30 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF WESTERN PETROLEUM COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4728 10871 4728 10860 4731 10859 4732 10840
4699 10850 4698 10862 4709 10862 4709 10867
4724 10873 4727 10873
TIME...MOT...LOC 0148Z 184DEG 36KT 4708 10857
MICKELSON
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:49 PM MDT | Special Weather Statement | GGW | Petroleum | 41 min |
| Jun 19, 8:08 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 67 min |
| Jun 19, 8:13 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 32 min |
| Jun 19, 8:18 PM MDT | Flash Flood Warning | GGW | Petroleum | 3 hr |
| Jun 19, 8:50 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 55 min |
| Jun 19, 9:10 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 50 min |
| Jun 19, 9:40 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 65 min |
| Jun 19, 10:10 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 65 min |
| Jun 19, 10:44 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 61 min |
| Jun 19, 10:52 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Phillips, Valley | 53 min |
| Jun 19, 11:42 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie, Roosevelt, Valley | 63 min |
| Jun 19, 11:44 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 61 min |
| Jun 20, 12:39 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland | 66 min |
| Jun 20, 1:10 AM MDT | Special Weather Statement | GGW | Roosevelt | 65 min |
| Jun 20, 1:25 AM MDT | Special Weather Statement | GGW | Daniels | 65 min |
| Jun 20, 1:32 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland, Roosevelt, Wibaux | 58 min |
| Jun 20, 2:21 AM MDT | Special Weather Statement | GGW | Daniels, Sheridan | 54 min |
| Jun 20, 2:38 AM MDT | Special Weather Statement | GGW | Roosevelt | 37 min |
| Jun 20, 3:17 AM MDT | Special Weather Statement | GGW | Sheridan | 58 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.